Dr Dharmakanta Kumbhakar
Diabetes is a metabolic disease in which the person suffering (diabetic) has high blood sugar (glucose) than the normal level. Diabetics have excess glucose in the blood as they lack or have deficient supply of insulin to process the glucose in the blood.A diabetic can lead a healthy life with proper medication and a healthy lifestyle. But, due to negligence in the treatment and/or ignorance, sometimea person with diabetes can suddenly become ill, if he/she has too much glucose (hyperglycaemia), or too little glucose (hypoglycaemia), in his/her blood. It can create diabetic emergencies.The patient can even die.
Diabetic emergencies should be taken seriously and the patient’s life can be saved with proper medical help at time. If you know that someone is having a diabetic emergency but you are not sure if the problem is from low blood sugar or high blood sugar, treat him or her as if he/she has low blood sugar, and then take him to get medical help.
Low blood sugar (Hypoglycaemia):
A diabetic’s blood sugar can drop too low, if he/shetakestoo much insulin or another diabetes medication, does not eat enough food after taking insulin or diabetes medicine, does too much physical activity, waits too long between meals, or drinks alcohol.Initially, patient with hypoglycaemia may become clumsy, confused, nervous or irritable. The patient may sweat or tremble. When that happens, the patient must eat. Low blood sugar can look a lot like the person is drunk and can be overlooked as being a real emergency. If the patient doesn’t eat in this condition, the patient’s condition may worsen and develop these danger signs: trouble walking or feeling weak, trouble seeing clearly, confusion or acting in a strange way (you may mistake him for being drunk), losing consciousness and seizure.
If the patient is conscious, quickly give him/her to drink sugar, fruit juice, soda, candy, or a glass of water with several spoons of sugar in it.The patient should eat a full meal soon after as well. If the patient is still confused or does not begin to feel better 15 minutes after you have given him or her sugar, get medical help.If the patient is unconscious, place a pinch of sugar or honey under his/her tongue. Keep giving small amounts. It takes time for the body to absorb sugar. When the patient wakes up, you can give him/her more.
High blood sugar (Hyperglycaemia):
A person with diabetes can have too much sugar in his/her blood, if the person eats too much food, is less active than usual, has a serious illness or infection, does not take his diabetes medicine, or gets dehydrated. This can happen to a person even if the person does not yet know that he/she has diabetes. Provide medical help if a diabetic shows these signs: feeling thirsty and drinking a lot, frequent urination, blurry vision, weight loss, nausea and vomiting and abdominal pain. If not treated, hyperglycaemia can be very dangerous and can lead to a coma or even death.You can save a hyperglycaemic person’s life by getting help for these more dangerous signs: fast heart rate, fruity odour on breath, dry skin, low blood pressure, confusion, fast and deep breathing, and loss of consciousness.
Take the patient immediately to a medical centre. If the patient is conscious, give him/her plenty of water to drink. Give a little at a time.If you are certain that the patient has high blood sugar and knows his/her insulin dose, give a small amount of insulin on the way to help. But if you are not certain, do not give insulin. Giving someone insulin when they have low blood sugar can kill them.
(Dr.DharmakantaKumbhakar is a resident medical consultant at Gauhati Medical College and Hospital, Guwahati. He can be reached at 9864517168 or via email at firstname.lastname@example.org.)